MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD UD 36IN 2-0 D/A SH; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD UD 36IN 2-0 D/A SH; SUTURE, ABSORBABLE, SYNTHETIC
Model Number D6432
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: the energy device is an electric knife made by another company.Since the needle was buried in the tissue, the position of the needle was confirmed by x-ray examination, the tissue was incised with an electric knife, and the needle was removed.Which device was used to complete the procedure after needle pulled off from the suture? => to remove the needle.Please provide reason why energy device was used to remove the needle from the patient's organ? => no further information is available.Were there any unexpected outcomes or complications as a result of the prolonged surgery time? => no further information is available.Was the patient treatment altered in anyway due to the prolonged surgery time? if yes, please explain => no further information is available.Device return status? => we regularly contact with sales rep about the device returning.Questions for post-op event dated (b)(6) 2019 the sales rep gave all the information he received from the agency, but he obtained additional information that this post-op event was not related to where the product was used.Which organ was damaged and leakage occurred? => no further information is available.Does the surgeon believe that the vicryl suture or any other ethicon product used to close the incision caused or contributed to the damage to the 'organ'? if yes, please explain in details.=> no further information is available.Does the surgeon believe that the damage to the organ is related to the use of energy device? => no further information is available.Was the energy device an ethicon product? product code and lot? => no further information is available.No further information will be provided.
 
Event or Problem Description
It was reported that a patient underwent a laparoscopic nephrectomy procedure on (b)(6) 2019 and suture was used.During the procedure, the suture was detached from the needle when the needle was inserted into the tissue.The needle remained in the organ.Since the needle was buried in the tissue, the position of the needle was confirmed by x-ray examination, the tissue was incised with an electric knife, and the needle was removed.It was not a control release needle.There were no adverse consequences to the patient.On (b)(6) 2019, the patient complained of an unusual feeling in the abdomen.Inspection was done, then, it seemed an organ was damaged, and leakage occurred.Then, reoperation was performed to build a stoma.The patient is in the hospital under the follow-up observation.It was also reported that this post-op event was not related to where the product was used.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 2/19/2020.A manufacturing record evaluation was performed for the finished device pa5019 batch number, and no non-conformances were identified.Additional h6 investigation summary: a suture needle was returned for evaluation.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage, a cup-and-cone shaped fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.

Brand Name
VCL CT BRD UD 36IN 2-0 D/A SH
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9490594
Report Number2210968-2019-91083
Device Sequence Number13916801
Product Code GAM
UDI-Device Identifier10705031026391
UDI-Public10705031026391
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2023
Device Model NumberD6432
Device Catalogue NumberD6432
Device Lot NumberPA5019
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2020
Initial Date Received by Manufacturer 11/27/2019
Supplement Date Received by Manufacturer01/27/2020
Initial Report FDA Received Date12/18/2019
Supplement Report FDA Received Date02/19/2020
Patient Sequence Number1